Many of the patients that consult me for myalgia, and they are legion, are also taking statins. Common symptom, common drug. Unfortunately, for a very small minority, there is a cause and effect with the statin causing the myalgia or even frank myopathy. Sorting this out has become very difficult. Many patients cannot remember if the pain began before or after they started statins, and CK levels, if normal, do not rule-out cause and effect. For these patients the only practical solution is to stop the statin and see what happens. This has been my usual approach to these patients, but after reading a recent post atMusings of a Dinosaur, I may have to reconsider. This is a sampling of his rant towards a pharmacist whom he blamed for getting his patient to stop a statin.
You fucking moron! Do you have any idea how hard I worked to get this guy to take this stuff in the first place? Do you know how long it took, how many visits over how many months of teaching, explaining, describing, convincing, persuading, cajoling and begging to get him to agree to even try this medication in the first place? Are you even aware of evidence-based guidelines that recommend statins for patients with diabetes and CAD?Yikes. And this is the much-abridged, family-friendly version. I must say that when I discuss my plan of action with the patient I am aware that discontinuing a cardiac med can have consequences and I tell them that if the pain does resolve, that some substitute will have to be found. But what does the patient hear. Statins =pain. If the pain goes away it must be a battle to convince them to try another. If the pain resolves only somewhat, the patient may still attribute it to the statin and then what are the chances of trying another. In this scenario, the statin is stopped even though it's very unlikely to be involved at all. But still, what choice is there. The only diagnostic test is to stop the statin. So I need a plan B. I won't stop the drug or even suggest it. I'll inform the primary physician that it could be the cause and that a trial of discontinuation is warranted. Maybe his/her notes clearly demonstrates that the myalgia preceded the statin. The primary care physician also knows better how critical the statin is in the big picture. Maybe myalgia is a price worth paying. Certainly he/she will be in a better position to discuss this with the patient. Maybe then I can avoid the wrath of #1 Dinosaur and his like-minded friends. Hmm. Common sense or cowardice?